Winter Storm, Wood
- When
- March 23, 2:00 PM CST to March 24, 11:00 AM CST
- Where
- Wood forecast zone
- Reported by
- Unknown
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Low pressure moved from western Kansas to northeast Illinois and produced a large swath of heavy snow across central and northeast Wisconsin. Strong northerly winds, gusting over 35 mph at times, produced low visibilities and drifting of the heavy, wet snow.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure moved from western Kansas to northeast Illinois and produced a large swath of heavy snow across central and northeast Wisconsin. Strong northerly winds, gusting over 35 mph at times, produced low visibilities and drifting of the heavy, wet snow.
Some of the highest snowfall totals from the storm included 13.0 inches estimated at Summit Lake (Langlade Co.); 12.5 inches near Athelstane (Marinette Co.); 12.0 inches at Wausaukee (Marinette Co.); 11.8 inches near Merrill (Lincoln Co.); 11.5 inches estimated at Townsend (Oconto Co.); 10.7 inches at White Lake (Langlade Co.); and 10.0 inches at Ephraim (Door Co.), Wausau (Marathon Co), and Wautoma (Waushara Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 23, 11:26 AM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1226 PM CDT WED MAR 23 2016 UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE .UPDATE... ISSUED AT 948 AM CDT WED MAR 23 2016 SLOWED DOWN THE ARRIVAL OF PCPN A FEW HOURS. RADAR SHOWS SOME HIGHER RETURNS WITH SOME FGEN BANDING BUT WITH DEWPOINTS IN THE LOWER 20S...NOTHING IS REACHING THE GROUND. EXPECT THIS TREND TO CONTINUE FOR A COUPLE MORE HOURS BEFORE THE LOW LEVELS SATURATE AND PCPN CAN REACH THE GROUNF. ANY MIX SHOULD BE CONFINED TO THE SOUTHERN MOST TIER OF COUNTIES IN OUR CWA...AND WILL BE MONITORING THIS CLOSELY AS MIX VS SNOW WILL BE CLOSE. THIS IS NOT THE MAIN SYSTEM SNOW...WHICH WONT ARRIVE UNTIL THIS EVENING. OTHERWISE...FORECAST IS ON TRACK BASED ON THE LATEST INFORMATION WE HAVE RECEIVED SO FAR. && .SHORT TERM...TODAY...TONIGHT...AND THURSDAY ISSUED AT 418 AM CDT WED MAR 23 2016 WINTER WEATHER HEADLINE DECISIONS AND SNOWFALL AMOUNTS ARE THE MAIN FCST CONCERNS. AS THE PREVIOUS SHIFT EXPECTED...THE INITIAL FRONTOGENETIC BAND HAS FORMED TO OUR SOUTH...DUE TO AN INFLUX OF DRIER AIR INTO THE FCST AREA. THE FRONTOGENESIS...WHICH IS FOCUSED IN THE 700-600 MB LAYER...IS EXPECTED TO LIFT INTO C/EC WI THIS MORNING...CAUSING LIGHT SNOW TO SPREAD INTO THE FCST AREA. THE SNOW MAY BE BRIEFLY MIXED WITH SLEET IN OUR FAR SOUTHERN COUNTIES. IT SHOULD BE SNOWING LIGHTLY FROM WAUSAU TO SHAWANO TO KEWAUNEE BY THE START TIME OF THE WARNING...SO WILL NOT MAKE CHANGES TO THAT. EVEN THOUGH STEADY SNOW MAY NOT BE ONGOING IN SOUTHERN OCONTO AND DOOR COUNTIES AT 17Z... HAVE OPTED TO LEAVE THE START TIME ALONE FOR THE SAKE OF SIMPLICITY. MODELS HAVE COME INTO BETTER AGREEMENT WITH QPF AMOUNTS... THOUGH THE GFS IS A BIT OF AN OUTLIER WITH MUCH HIGHER QPF IN OUR FAR NORTHERN COUNTIES. WILL FOLLOW THE CONSENSUS... WHICH BRINGS HEAVY SNOW AS FAR NORTH AS A MERRILL TO WABENO TO PEMBINE LINE. WITH THIS IN MIND...WILL BE UPGRADING THE WATCH TO A WARNING IN LINCOLN...LANGLADE...MENOMINEE... NORTHERN OCONTO AND MARINETTE COUNTIES. THE DAY SHIFT MAY NEED TO ISSUE A WINTER WEATHER ADVISORY FOR ONEIDA...FOREST AND FLORENCE COUNTIES...BUT THERE IS SOME CONCERN THAT DRY AIR MAY RESULT IN A VERY SHARP CUTOFF IN SNOWFALL...AND IT IS STILL UNCERTAIN EXACTLY WHERE THAT CUTOFF WILL OCCUR. MODELS ARE DEPICTING TWO MAIN PERIODS OF LIFT WITH THIS SYSTEM...WITH THE FIRST ASSOCIATED WITH STRONG MID-LEVEL FGEN LATER THIS MORNING AND AFTERNOON...AND THE SECOND WITH THE ARRIVAL OF THE UPPER LEVEL LOW/TROUGH AND COUPLED UPPER JET TONIGHT. THE MOST SIGNIFICANT SNOWFALL IS STILL EXPECTED TONIGHT INTO EARLY THURSDAY. TOTAL SNOWFALL IN THE WARNING AREA IS EXPECTED TO BE IN THE 8 TO 14 INCH RANGE... WITH AMOUNTS BEING HELD BACK A LITTLE IN OUR FAR SOUTH AND SOUTHEAST COUNTIES DUE TO A POTENTIAL MIX WITH SLEET AT TIMES. THERE IS SOME CONCERN FOR BLIZZARD CONDITIONS IN THE FOX VALLEY AND LAKESHORE AREAS TONIGHT INTO THURSDAY MORNING... AS NORTHEAST WINDS CRANK UP TO 25 TO 35 MPH...WITH GUSTS TO 45 TO 50 MPH. LOCAL STUDIES INDICATE THAT PRESSURE GRADIENTS OF 10-12 MB BETWEEN IMT AND DBQ ARE SUFFICIENT FOR NE GUSTS OFF THE BAY TO REACH ADVISORY CITIERIA...AND THE GRADIENT WILL BE AROUND 14 MB WITH THIS EVENT. THE MAIN NEGATIVE FACTOR IS THAT THE SNOW SHOULD BE WET AND HEAVY...AND THUS NOT AS SUSCEPTIBLE TO BLOWING. FOR NOW...WILL JUST HIT NEAR-BLIZZARD WORDING HARD IN THE WSW PRODUCT AND PASS CONCERNS ON TO THE DAY SHIFT. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY ISSUED AT 418 AM CDT WED MAR 23 2016 THE UPCOMING STORM SYSTEM IS EXPECTED TO BE WELL TO THE EAST OF WISCONSIN BY THURSDAY NIGHT...AND THERE SHOULD BE ONLY A DUSTING OF NEW SNOW IN THE LAKESHORE COUNTIES DURING THE EVENING. A WEAK MID LEVEL RIDGE AND SURFACE HIGH PRESSURE SHOULD KEEP THE FORECAST AREA DRY FOR THE REST OF THE NIGHT AND ON FRIDAY. A MID LEVEL TROUGH IS FORECAST TO MOVE INTO THE REGION FROM THE CANADIAN PLAINS AS A SURFACE LOW PRESSURE SYSTEM AND COLD FRONT APPROACH. THIS WILL BRING PRECIPITATION CHANCES BACK TO THE AREA FOR FRIDAY NIGHT. TEMPERATURES ON FRIDAY EVENING SHOULD STILL BE WARM ENOUGH FOR RAIN...BUT A CHANGEOVER TO SNOW IS EXPECTED FOR MOST OF THE AREA DURING THE OVERNIGHT HOURS. TEMPERATURES ON SATURDAY SHOULD WARM INTO THE 40S ACROSS THE ENTIRE AREA...SO ANY SNOW EARLY IN THE DAY SHOULD CHANGE TO RAIN. COLDER AIR MOVING IN ON SATURDAY NIGHT SHOULD SWITCH THE PRECIPITATION TO SNOW FOR THE OVERNIGHT HOURS...BUT THERE SHOULD BE LITTLE MOISTURE LEFT BY THAT TIME SO EXPECT A MINOR SNOW ACCUMULATION AT MOST. SURFACE HIGH PRESSURE AND AN APPROACHING MID LEVEL RIDGE SHOULD KEEP THINGS DRY FOR THE EARLY PART OF NEXT WEEK. TEMPERATURES WILL START OUT MUCH BELOW NORMAL FOR THURSDAY NIGHT AND FRIDAY. EXPECT A LITTLE BIT OF A WARM UP FOR THE WEEKEND AND EARLY NEXT WEEK...THOUGH IT IS STILL EXPECTED TO BE COLDER THAN NORMAL. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 1226 PM CDT WED MAR 23 2016 VFR CIGS WILL GIVE WAY TO MVFR THEN EVENTUALLY IFR THIS AFTERNOON AND THIS EVENING AS SNOW MOVES IN FROM THE SOUTH. THESE CONDITIONS ARE EXPECTED TO LAST THROUGH THURSDAY AS THE LOW PULLS OFF TO THE EAST. LIGHT TO MODERATE SNOW WILL IMPACT THE TAF SITES LATER THIS AFTERNOON AND EVENING...WITH MODERATE TO HEAVY SNOW LATER TONIGHT AND INTO EARLY THURSDAY MORNING...ALONG WITH GUSTY EAST TO NORTHEAST WINDS. WINDS WILL BE VERY STRONG IN THE FOX VALLEY AND LAKESHORE AREAS TONIGHT...WITH GUSTS TO 40 KTS LIKELY. THE COMBINATION OF SNOW AND BLOWING SNOW WILL DROP VSBYS TO 1/2SM AT TIMES. FLIGHT DELAYS AND/OR CANCELLATIONS WILL BE LIKELY TONIGHT AND THURSDAY MORNING. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 1 PM CDT THURSDAY FOR WIZ022-030-031- 035>040-045-048>050-074. WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 1 PM CDT THURSDAY FOR WIZ013-018>021-073. && UPDATE.........AA SHORT TERM.....KIECKBUSCH LONG TERM......MG AVIATION.......KURIMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 511 AM CDT WED MAR 23 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 511 AM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT TRAVEL CONDITIONS IN CENTRAL AND EAST-CENTRAL WISCONSIN WILL DETERIORATE LATER THIS MORNING AND AFTERNOON AS SNOW WITH A MAJOR LATE-WINTER STORM OVERSPREADS THE AREA. HAZARDOUS TRAVEL CONDITIONS WILL EXPAND INTO NORTHERN WISCONSIN LATER IN THE AFTERNOON AND TONIGHT AS THE SNOW ADVANCES NORTH. THERE IS STILL SOME DOUBT CONCERNING EXACTLY HOW FAR NORTH THE HEAVY SNOW WILL REACH. WINTER STORM WARNINGS ARE IN EFFECT FOR CENTRAL...EAST-CENTRAL AND MUCH OF NORTHEAST WISCONSIN. STRONG NORTHEAST WINDS WILL LIKELY LEAD TO NEAR-BLIZZARD CONDITIONS IN THE FOX VALLEY AND LAKESHORE AREAS TONIGHT AND THURSDAY MORNING. DANGEROUS TRAVEL CONDITIONS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE THROUGH MIDDAY THURSDAY DUE TO FALLING OR BLOWING SNOW...AND STRONG NORTHEAST WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-241015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 511 AM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT NORTHEAST GALES WILL DEVELOP THIS EVENING. A GALE WARNING IS IN EFFECT TONIGHT AND THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NORTHEAST GALES WILL CONTINUE THROUGH THURSDAY. KIECKBUSCH/MG
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
A storm total of 8.1 inches of snow fell southeast of Amherst.
A storm total snowfall of 9.3 inches was measured at Hortonville.
A storm total of 8.1 inches of snow fell at the Green Bay National Weather Service office.
A storm total of 10.0 inches of snow fell at Wautoma, according to a public report received via social media.
A total of 9.0 inches of snow fell at Two Rivers during the storm, and a storm total of 8.5 inches fell at Francis Creek.
A storm total of 10.0 inches of snow fell at Wausau, according to a public report received via social media. Other storm totals included 9.5 inches at Schofield, and 8.7 inches on the northeast side of Wausau.
A storm total of 8.9 inches of snow fell east of Bowler on the Stockbridge-Munsee Reservation.
A storm total snowfall of 10.0 inches was measured 5 miles southeast of Ephraim, and 9.0 inches was measured a mile northeast of Ephraim.
A storm total snowfall of 11.8 inches was measured west of Merrill.
An estimated 13 inches of snow fell at Summit Lake during the storm, according to a public report received via social media, and a COOP observer near White Lake measured 10.7 inches.
An estimated storm total snowfall of 11.5 inches was reported at Townsend.
A storm total snowfall of 12.5 inches was measured near Athelstane, and 12.0 inches fell at Wausaukee.
Storm total snowfall was 9.1 inches at both Crivitz and Peshtigo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623670, 623671, 623672, 623673, 623674, 623675, 623676, 623677, 623678, 623679, 623680, 623681, 623682, 623683, 623684, 623685, 623686, 623687, 623688, 623689.